| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Family with ADHD

Q. I am a 47-year-old female with 3 children, 2 which have attention deficit/hyperactivity disorder (ADHD). One responds well to Concerta, the other to ritalin. I have 3 siblings (all older and all 3 with ADHD), and each one has at least one child with ADHD.

Four months ago, I saw a doctor for the first time in my life to address my ADHD with medicine. Concerta 36 mg didn't help. Now I'm on Wellbutrin 200 mg 1x daily. The Wellbutrin has been fantastic for the seasonal affective disorder (SAD) piece of me, but the ADHD piece is unaffected. Now my doctor wants to add 1 mg. of risperidone 1x daily (at night) to help with my "scattered thoughts." I see the scattered thoughts as part of the ADHD "confetti" mind.

Does risperidone help with ADHD and are there any problems with taking the two drugs together?

A. I'm not aware of any published controlled studies demonstrating that risperidone or related antipsychotic agents are safe and effective for treatment of attention deficit hyperactivity disorder (ADHD) per se. Of course, that doesn't mean that your doctor is wrong in wanting to add this medication to your regimen--he or she may be aware of other problems you may have, besides ADHD, that might respond to risperidone.

Usually, risperidone and related agents are used in the treatment of schizophrenia, bipolar (manic-depressive) disorder, and in psychotic depressive states. Also, there are potential risks to consider carefully; for example, risperidone may sometimes cause involuntary movements (tremor, muscle twitching) and some evidence suggests that ADHD might increase the risk of this.

While I'm not aware of any major adverse drug interactions between risperidone and Wellbutrin, every patient is unique, and I can't predict how you would tolerate this combination. In theory--and this is pretty theoretical--the two together may slightly increase the risk of having a seizure, though this is probably a remote risk for a patient with no history of head injury or epilepsy. (The risk is also low with the moderate dose of Wellbutrin you are taking).

Frankly, if your doctor has diagnosed ADHD alone, I would ask him or her for some more detailed information on the use of risperidone for this condition, including documented risks and benefits. In addition, there are other formulations of methylphenidate (the active ingredient in Concerta) that might be of help to you, as well as other agents now FDA-approved for use in ADHD.

I would suggest discussing these options with your doctor, as well. If you are still in doubt about how to proceed, you might raise the issue of obtaining a second opinion, preferably with an expert in ADHD. Finally, Seasonal Affective Disorder, or SAD, is sometimes regarded as part of the bipolar spectrum, and that is also a matter to discuss with your doctor and/or with an expert consultant.

Other Resources

July 2002

Disclaimer Back to Ask the Expert